Acquired protein S deficiency caused by estrogen treatment of tall stature

C. Heleen Van Ommen, Karin Fijnvandraat, Tom Vulsma, Henriëtte A. Delemarre-Van De Waal, Marjolein Peters

Research output: Contribution to journalArticleAcademicpeer-review

17 Citations (Scopus)

Abstract

Objective: To evaluate the potential thrombogenic changes in the coagulation and fibrinolytic system related to treatment with ethinyl estradiol (200 and 300 μg). Subjects and methods: Twenty-five healthy girls with expected final height exceeding 185 cm, as calculated by the method of Bayley and Pinneau, were treated with 200 μg or 300 μg of ethinyl estradiol. Coagulation and fibrinolytic parameters were determined before and during estrogen treatment and 2 and 4 weeks after estrogen withdrawal. Results: No difference in the effects on hemostasis was found between the 2 treatment groups. All 25 patients developed protein S deficiency during estrogen treatment, which in most girls lasted for 4 weeks after cessation of estrogen administration. During therapy, protein C activity increased, whereas antithrombin did not change. Plasminogen and plasmin-α2 antiplasmin complexes significantly increased. Protein S deficiency was accompanied by significantly increased prothrombin fragment 1 + 2 and fibrinopeptide A. In contrast, thrombin-antithrombin complexes did not change. Conclusion: High- dose estrogen treatment to reduce the final height in tall girls is associated with a reversible acquired protein S deficiency with indications of a pre-thrombotic state. Risk of venous thrombo-embolism may be enhanced, especially when additional risk factors for thrombosis are present.

Original languageEnglish
Pages (from-to)477-481
Number of pages5
JournalJournal of Pediatrics
Volume135
Issue number4
DOIs
Publication statusPublished - 1 Oct 1999
Externally publishedYes

Fingerprint

Dive into the research topics of 'Acquired protein S deficiency caused by estrogen treatment of tall stature'. Together they form a unique fingerprint.

Cite this